Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 147, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 30, 2006, 4:51 PM CDT for Sumner County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2006, 4:51 PM CDT (21:51 UTC)
- Expired
- May 30, 2006, 5:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 5:29 PM CDT | TSTM WND GST 60 | Belle Plaine, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:06 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1989 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 302151 SVRICT KSC191-302245- /O.NEW.KICT.SV.W.0147.060530T2151Z-060530T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 451 PM CDT TUE MAY 30 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 545 PM CDT. * AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF BELLE PLAINE TO 9 MILES NORTHWEST OF CALDWELL...MOVING SOUTHEAST AT 5 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ARGONIA....BELLE PLAINE....CALDWELL....CONWAY SPRINGS....GEUDA SPRINGS....MAYFIELD....MILAN....OXFORD....SOUTH HAVEN.... WELLINGTON....PERTH....RIVERDALE. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3747 9715 3746 9779 3701 9778 3701 9714 $$ DARMOFAL
3 follow-up statements
000 WWUS53 KICT 302209 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 508 PM CDT TUE MAY 30 2006 KSC191-302245- /O.CON.KICT.SV.W.0147.000000T0000Z-060530T2245Z/ SUMNER KS- 508 PM CDT TUE MAY 30 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SUMNER COUNTY UNTIL 545 PM CDT... AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME TO QUARTER SIZE HAIL...AND STRONG WINDS TO 50 TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF BELLE PLAINE TO WELLINGTON TO CALDWELL...AND MOVING SOUTHEAST AT 5 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR CALDWELL BY 530 PM CDT. NEAR BELLE PLAINE BY 545 PM CDT. THE TOWNS OF MAYFIELD...RIVERDALE AND PERTH ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. LAT...LON 3747 9715 3746 9779 3701 9778 3701 9714 $$ KLEINSASSER
000 WWUS53 KICT 302229 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 529 PM CDT TUE MAY 30 2006 KSC191-302245- /O.CON.KICT.SV.W.0147.000000T0000Z-060530T2245Z/ SUMNER KS- 529 PM CDT TUE MAY 30 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SUMNER COUNTY UNTIL 545 PM CDT... AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO AROUND 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BELLE PLAINE TO 7 MILES SOUTHWEST OF OXFORD TO 6 MILES WEST OF SOUTH HAVEN...AND MOVING SOUTHEAST AT 20 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR OXFORD BY 545 PM CDT. LAT...LON 3747 9715 3746 9779 3701 9778 3701 9714 $$ DARMOFAL
000 WWUS53 KICT 302243 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 542 PM CDT TUE MAY 30 2006 KSC191-302252- /O.EXP.KICT.SV.W.0147.000000T0000Z-060530T2245Z/ SUMNER KS- 542 PM CDT TUE MAY 30 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SUMNER COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 541 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...SMALL HAIL...GUSTY WINDS AND TORRENTIAL RAINFALL WILL BE POSSIBLE. BE ON THE LOOKOUT FOR LOCALIZED FLOODING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED. LAT...LON 3747 9715 3746 9779 3701 9778 3701 9714 $$ KLEINSASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:06 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 30, 3:06 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 306 PM CDT TUE MAY 30 2006 .DISCUSSION... FORECAST CONCERNS CONTINUE TO BE CONVECTION CHANCES TONIGHT INTO THURSDAY...THEN MAGNITUDE OF WARM UP FOR THE WEEKEND INTO NEXT WEEK. TONIGHT A LOW-LEVEL BOUNDARY WAS CURRENTLY SITUATED FROM SALINA SOUTHWARD TOWARDS MEDICINE LODGE. MODEST CONVERGENCE ALONG THIS BOUNDARY AND UNCAPPED ENVIRONMENT HAS RESULTED IN RAPID THUNDERSTORM DEVELOPMENT. SHEAR IS MARGINAL ALOFT BUT MODERATE CAPE VALUES AND STEEP MID-LEVEL LAPSE RATES SUPPORT SOME SEVERE POTENTIAL INTO THE EVENING HRS. ANOTHER CONCERN IS THE WARM LAYER CLOUD DEPTHS AND SLOW STORM MOVEMENT WHICH WILL CREATE FAVORABLE CONDITIONS FOR STORMS TO PRODUCE HEAVY RAINFALL. LOCATIONS ALONG AND EAST OF THE BOUNDARY WOULD HAVE THE HIGHER RISK FOR SOME LOCALIZED FLOODING PROBLEMS. THE ACTIVITY WILL CONTINUE INTO THE EVENING HRS AND COULD BEGIN TO TAPER OFF OVER SOUTHERN KANSAS AFTER SUNSET ONCE DAYTIME HEATING IS LOST...HOWEVER ANOTHER SHORTWAVE DEPICTED ON WATER VAPOR IMAGERY OVER NEW MEXICO WILL MOVE INTO WESTERN KANSAS LATER ON AND UPPER JET INFLUENCES FROM RIGHT REAR QUAD COULD CAUSE ACTIVITY TO RE-DEVELOP OVER CENTRAL KANSAS. WED-THUR LATEST WATER VAPOR IMAGERY SHOWS ANOTHER IMPULSE OVER IDAHO/WYOMING WHICH IS PROGGED TO MOVE INTO THE NORTHERN PLAINS FOR THIS PERIOD. THIS IMPULSE IN COMBINATION WITH INFLUENCE OF RIGHT REAR QUAD OF UPPER JET WILL KEEP THE PATTERN UNSETTLED OVER CENTRAL AND SOUTHERN KANSAS. TEMPS WILL BE TRICKY TO PIN DOWN DUE TO CONVECTIVE DEBRIS AND POSSIBLE LINGERING PRECIP ACTIVITY. HEADING INTO THURSDAY SOME RESIDUAL ELEVATED MOISTURE/INSTABILITY AHEAD OF THE SHORT WAVE DROPPING SOUTHEAST IN THE NORTHWEST FLOW COULD YIELD SOME DIURNAL ACTIVITY OVER PORTIONS OF CENTRAL KANSAS THURSDAY AFTERNOON BEHIND THE FRONT. AS A RESULT WILL PUT SOME ISOLATED THUNDER WORDING IN FOR CENTRAL/SOUTH CENTRAL KANSAS DURING THE AFTERNOON AND EVENING HRS. FRI A FIVE STAR DAY COULD BE SHAPING UP FOR THIS PERIOD AS SURFACE HIGH PRESSURE SETTLES OVER EASTERN KANSAS WITH LIGHT WINDS AND DAYTIME HIGHS AROUND NORMAL. EXTENDED: SAT-TUES A WARM TO HOT WEATHER PATTERN LOOKS TO BUILD OVER THE CENTRAL PLAINS FOR THE WEEKEND...AND CONTINUE INTO MID WEEK. WOULD EXPECT SOME STORMS TO DEVELOP OVER WESTERN KANSAS SATURDAY AFTERNOON INTO THE EVENING HRS ALONG A SURFACE TROUGH AXIS...BUT NOT EXPECTING ANY OF THIS ACTIVITY TO AFFECT CENTRAL KANSAS. MEDIUM RANGE MODELS SHOW A FRONTAL BOUNDARY TRYING TO SAG SOUTH THEN STALL OUT AS UPPER FLOW WEAKENS AND BECOMES MORE ZONAL. AT THIS JUNCTURE IT LOOKS LIKE THIS SURFACE BOUNDARY WILL REMAIN NORTH OF CENTRAL KANSAS THROUGH EARLY NEXT WEEK SO WE WILL KEEP DRY CONDITIONS GOING...BUT IF BOUNDARY DOES SAG INTO THE AREA THEN PRECIP CHANCES WILL NEED TO BE ADDED. MEANWHILE...VERY WARM 850MB TEMPS ARE PROGGED BY THE MODELS TO BUILD OVER THE HIGH PLAINS AND THIS BUBBLE OF WARM AIR SHOULD GRADUALLY SPREAD EASTWARD ACROSS KANSAS. AS A RESULT...TEMPS SHOULD WARM UP INTO THE 90S AND WE WILL RAISE TEMPS ACROSS THE BOARD. JAKUB .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 81 63 82 / 70 40 30 10 HUTCHINSON 64 81 62 83 / 70 40 20 10 NEWTON 65 81 63 82 / 70 40 20 10 ELDORADO 66 81 63 82 / 70 40 30 10 WINFIELD-KWLD 66 82 63 83 / 70 40 30 10 RUSSELL 61 81 60 83 / 50 30 10 10 GREAT BEND 61 81 60 84 / 50 30 20 10 SALINA 65 80 62 82 / 60 30 20 10 MCPHERSON 65 80 62 83 / 70 40 20 10 COFFEYVILLE 66 83 64 82 / 60 50 30 20 CHANUTE 66 83 63 82 / 50 40 30 20 IOLA 66 83 63 81 / 50 40 30 10 PARSONS-KPPF 66 83 64 82 / 60 50 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 30, 4:19 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 419 PM CDT TUE MAY 30 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-312230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 419 PM CDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS. THE PRIMARY THREATS WILL BE ISOLATED DAMAGING WINDS...HAIL TO THE SIZE OF QUARTERS...AND LOCALIZED FLOODING FROM THE SLOW MOVING STORMS. THE SEVERE WEATHER WEATHER THREAT MAY CONTINUE OVERNIGHT ACROSS SOUTHERN KANSAS AS THE THUNDERSTORMS EVOLVE INTO A COMPLEX OF STORMS. THE SLOW MOVEMENT OF THE STORMS MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY THROUGH WEDNESDAY NIGHT. THE EXACT PLACEMENT OF STORMS AND SEVERE WEATHER THREAT IS UNCERTAIN...BUT CURRENT INDICATIONS ARE THAT SOUTHEAST KANSAS WILL HAVE THE GREATER RISK OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL KANSAS THROUGH THE EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, May 30, 4:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG WICHITA 37.69N 97.34W
05/30/2006 SEDGWICK KS TRAINED SPOTTER
POWER LINES DOWN IN DOWN TOWN WICHITA AND TOPEKA AVE.
&&
LFWLocal storm report, May 30, 4:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLASH FLOOD WEST WICHITA 37.65N 97.50W
05/30/2006 SEDGWICK KS NWS EMPLOYEE
WATER OVER ROAD AT CENTRAL AND TYLER.
&&
LFWLocal storm report, May 30, 4:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLOOD WEST WICHITA 37.65N 97.50W
05/30/2006 SEDGWICK KS NWS EMPLOYEE
WATER OVER ROAD AT CENTRAL AND TYLER.
&&
HOWERTONLocal storm report, May 30, 4:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 4 W ANTHONY 37.15N 98.10W
05/30/2006 E60.00 MPH HARPER KS TRAINED SPOTTER
0420 PM HAIL 4 W ANTHONY 37.15N 98.10W
05/30/2006 E0.88 INCH HARPER KS TRAINED SPOTTER
&&
LFWSpecial weather statement, May 30, 4:45 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 445 PM CDT TUE MAY 30 2006 KSZ053-302200- CHASE- 445 PM CDT TUE MAY 30 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR EASTERN CHASE COUNTY... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COTTONWOOD FALLS...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. DARMOFAL
Local storm report, May 30, 4:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL COTTONWOOD FALLS 38.37N 96.54W
05/30/2006 E1.00 INCH CHASE KS TRAINED SPOTTER
&&
ELDERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 55 min |
| May 29, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 29, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 36 min |
| May 29, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick, Sumner | 48 min |
| May 29, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 22 min |
| May 29, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 22 min |
| May 29, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 43 min |
| May 30, 12:05 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 17 min |
| May 30, 1:24 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 66 min |
| May 30, 1:28 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 62 min |
| May 30, 2:08 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 67 min |
| May 30, 2:10 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 29 min |
| May 30, 2:47 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 37 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 24 min |
| May 30, 3:14 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 18 min |
| May 30, 3:42 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| May 30, 3:46 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| May 30, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 34 min |
| May 30, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.